Sun-Sensitive Drugs - Symptoms

Not ready to share? Read other Patient Comments

Describe your reaction or symptoms to a sun-sensitive medication. When did symptoms appear?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What are the symptoms of sun sensitivity (photosensitivity)?

Symptoms of phototoxic reaction

Individuals with phototoxic reactions may initially complain of a burning and stinging sensation. Then the redness typically occurs within 24 hours of the exposure to sun in the exposed areas of the body such as the forehead, nose, hands, arms, and lips. In severe cases, the sun protected areas of skin may be also be involved.

The range of skin damage may vary from mild redness to swelling to blister formation (bullae) in more severe cases. The rash from this photosensitivity reaction usually resolves with sloughing off (desquamation) of the affected area within several days.

Symptoms of photoallergic reactions

Individuals with photoallergic reactions may initially complain of itching (pruritus). This is then followed by redness and possibly swelling and eruption of the involved area. Because this is considered an allergic reaction, there may be no symptoms for many days when the drug is taken for the first time. Subsequent exposure to the drug and the sun may cause a more rapid response in 1-2 days.

Hyperpigmentation after reaction

Hyperpigmentation (darkening) of the affected area of the skin may develop after the resolution of a phototoxicity reaction, but it is rare in a photoallergic reaction. In phototoxic reactions, high doses of the drug and long exposures to light may be required to cause the reaction.

Return to Sun-Sensitive Drugs (Photosensitivity to Drugs)

See what others are saying

Comment from: margot, 75 or over Female (Patient) Published: November 14

I have taken 12.5 mg of hydrochlorothiazide for 4 years. This past year for several times my face will get swollen, red, itchy, burn and it seems to have happened when I am outside and especially driving in the car (we do not have tinted windows). After 4 or 5 days the swelling and redness goes down and my face and throat area get scaly and tight. The doctor finally told me to stop taking hydrochlorothiazide and I find I still have those symptoms although not as severe. It was interesting to me to read on this website that this can occur even after the hydrochlorothiazide should be out of my system. I hope it stops soon. I took my picture at a time of one of my episodes. I wish I could post it for you to see. My brother-in-law also was on hydrochlorothiazide for a while. He was barefoot in the sand and his feet swelled up and got red and itchy. The pharmacist told him to stop taking it.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!